Welcome to Short Scoops in HIV

In this asynchronous online activity, we will be exploring timely clinical topics related to caring for people living with HIV.

Current Session: Weight Gain After Switching ARTs
Runs from October 30, 2019 – November 30, 2020

Active Participation (which includes the opportunity to receive CE credit) is limited to the first 15 healthcare professionals who register.



Weight Gain After Switching ARTs

Consider the Following Case:

Amanda, a 46-year-old African American female, presents to your office for a follow-up visit.  She was diagnosed with HIV 10 years ago and has been doing well on a regimen of TDF/FTC/EFV with consistent viral suppression. In the past, she has declined a switch off efavirenz (EFV). She presents today and is ready to discuss a change. After a discussion, you both decide to change her regimen to TAF/FTC and DTG. She switches and has no tolerability issues.

Amanda returns in 1 month for a follow-up visit and complains that her clothes are tight and she has noticed a 10-pound weight gain since she started taking the regimen.

Data:

  • BP 128/80 mmHg
  • CD4 count-800 cells/mm3
  • HIV viral load-< 20 copies/mL

Questions for Discussion:

  1. Amanda asks if you think the new regimen is causing her weight gain. How do you counsel her?
  2. Would you switch her regimen? If so, to what?

7 thoughts on “Weight Gain After Switching ARTs

  1. William Short says:

    Welcome to this new discussion topic. This question is one that I hear almost daily from patients after starting on ART and the most common question they have is ” Is this due to my medication”?

    Is this something you hear in your clinic? What do you tell patients? Do you switch their regimen? I can tell you that there is no right or wrong answer.

  2. Jason Schafer says:

    This case sounds like a very familiar situation that we have encountered a number of times in clinic over the last several years. We were concerned that that the weight gain patients were experiencing may be related to their ART and those concerns seem to have been validated with recent investigations involving INSTIs and TAF containing regimens. While those studies have been helpful, the degree of weight gain and in whom it occurs is quite variable and the reasons why remain unclear. Things also get a little less certain when talking to the patient, as they often mention 1-2 other factors that could be related to their recent weight gain (i.e. a change in diet, lack of activity, or just quit smoking). As a result, it is often difficult to assign all of the blame to the new ART regimen. It is also uncertain that weight gain would resolve after another change to the ART regimen.

    Given a lot of uncertainty in these cases, I think that an informed shared decision making approach with the patient is best. Letting them know that there is some evidence that their new ART can cause weight gain and giving them the option to change back to their previous regimen or an altogether new regimen. Really interested to hear how everyone else would approach this case.

    • William Short says:

      Jason I agree with you on all points. This area is difficult because this is new data emerging and we do not know which drug is contributing to the weight gain or is it a combination of drugs and we have no idea if the weight gain will decrease with switching a drug regimen.

      I am interested to see what others are doing or seeing in their clinics.

  3. Eileen Donaghy says:

    WEIGHT GAIN!! Usually a delicate topic to discuss with patients but much easier when the patient initiates the conversation and reports concern. Adding to the sensitive nature of the discussion- the patient is female and possibly peri-menopausal, age >40 which can all impact weight gain.
    Historically, as HIV providers, we have been trying to get our patients to gain weight. And our patients wanted to carry extra weight “it makes me look healthy” “no one will think I’m sick if I’m overweight”
    Now, in the age of INSTIs, we are faced with overweight patients who don’t appreciate the weight gain.
    Are we prepared to offer weight loss counseling or should we just change the regimen?
    Although we’ve seen much data supporting the issue of weight gain after initiating dolutegravir, I agree with Jason that ruling out other more “fixable” issues is very important.
    Has anyone referred patients to a nutritionist? or Weight Watchers? (cost supplemented by many insurances) or encouraged use of an APP to track intake and physical activity such as MyFitnessPal?

    • Jason Schafer says:

      I agree with Eileen that having the ability to refer patients for nutrition or weight loss management is important. It has definitely become much more common in my practice recently. We have a number of patients like the one in this case who may have the beginnings of metabolic syndrome, are at risk for developing diabetes, or may already have elevated cholesterol values and an increased risk for cardiovascular disease. The more we can do to help patients manage or prevent these complications, the better off they will be long term. These are the types of factors that I am contemplating when we suspect that a patient’s weight gain is ART related.

Leave a Reply